Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 234, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2021, 5:58 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2021, 5:58 PM MDT (23:58 UTC)
- Expired
- Sep 12, 2021, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WUUS53 KGLD 122358 SVRGLD COC063-125-130045- /O.NEW.KGLD.SV.W.0234.210912T2358Z-210913T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 558 PM MDT Sun Sep 12 2021 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Southeastern Yuma County in northeastern Colorado... Northeastern Kit Carson County in east central Colorado... * Until 645 PM MDT. * At 557 PM MDT, a severe thunderstorm was located 13 miles north of Bethune, or 14 miles southwest of Bonny Reservoir, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bonny Reservoir. This includes Highway 385 between mile markers 194 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3976 10205 3940 10205 3935 10264 3960 10265 TIME...MOT...LOC 2357Z 259DEG 18KT 3950 10240 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TT
2 follow-up statements
144 WWUS53 KGLD 130013 SVSGLD Severe Weather Statement National Weather Service Goodland KS 613 PM MDT Sun Sep 12 2021 COC063-125-130045- /O.CON.KGLD.SV.W.0234.000000T0000Z-210913T0045Z/ Yuma CO-Kit Carson CO- 613 PM MDT Sun Sep 12 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES... At 612 PM MDT, a severe thunderstorm was located 9 miles southwest of Bonny Reservoir, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 195 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3976 10205 3940 10205 3939 10248 3961 10261 TIME...MOT...LOC 0012Z 259DEG 18KT 3952 10230 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TT
060
WWUS53 KGLD 130040
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT Sun Sep 12 2021
COC063-125-130050-
/O.EXP.KGLD.SV.W.0234.000000T0000Z-210913T0045Z/
Yuma CO-Kit Carson CO-
640 PM MDT Sun Sep 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3976 10205 3940 10205 3939 10248 3961 10261
TIME...MOT...LOC 0040Z 259DEG 18KT 3954 10214
$$
TTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 5:47 PM MDT, 11 minutes earlier.
Area forecast discussion, Sep 12, 5:47 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 547 PM MDT Sun Sep 12 2021 .SHORT TERM...(This evening through Wednesday) Issued at 250 PM MDT Sun Sep 12 2021 Tonight...a weather disturbance moves off the Colorado front range along the Palmer Divide late this afternoon entering far eastern Colorado around 6 PM MDT then into parts of western Kansas and extreme southwest Nebraska around 8 PM MDT (9 PM CDT). Activity should diminish late this evening and end around or shortly after midnight. The threat for severe weather exists generally along and west of Highway 83. Low temperatures are expected to be in the mid 50s to around 60. Monday...the forecast area will be under zonal flow aloft. Another weather system per 700-500mb relative humidity moves into the area west of Highway 83 toward late afternoon, continuing east after midnight. Given the better 700-500mb moisture and upper jet support the current forecast pops favoring areas along and north of the interstate looks good. High temperatures are expected to be in the mid 80s to mid 90s. Low temperatures are expected to be in the low 50s to low 60s. Tuesday...the upper flow shifts slightly to the northwest as an upper trough moves into the area late in the day and out of the area during the evening. Slight chance and chance pops continue along and north of the interstate in the morning with increasing chances for showers and thunderstorms moving into the northwest half of the area in the afternoon associated with the upper trough. Precipitation chances decrease quickly from northwest to southeast in the evening with dry conditions after midnight as the upper trough exits and moisture availability decreases. Blending the better performing temperature guidance from the past 5 days yields afternoon temperatures in the low 70s to low 80s, very similar to the NBM guidance. Low temperatures are expected to fall into the upper 40s to mid 50s as a 1015mb surface high noses into the area from the northeast. Wednesday...dry conditions are expected. Blending the handful of temperatures that have performed the best over the past several days supports the NBM forecast highs in the low to mid 80s. .LONG TERM...(Wednesday night through Sunday) Issued at 230 PM MDT Sun Sep 12 2021 At the start of the long term period, model guidance shows a north- northwesterly flow over the CWA as the CWA is underneath the backside of a weak subtropical trough on Wednesday night. On Thursday, the CWA sees the flow aloft turn more westerly as a ridge moves into the southwestern CONUS with the aforementioned trough moving eastward. Going into Friday, long term models start to show a stronger ridge developing in the northwestern CONUS though the GFS shows a slower and more suppressed trough development compared to the ECMWF. By Saturday, the CWA looks to be underneath the ridge as it advances eastward. Going into Sunday, a trough starts to move into the Pacific Northwest with ECMWF having a quicker progression than the GFS. By Sunday night, the ECMWF shows the trough base north of the CWA while the GFS shows the CWA underneath the front portion of the trough off to the west. As there is some uncertainty here between long term models, this situation will be monitored to see if there is better agreement in future runs. At the surface, the CWA looks to stay mostly dry during the long term period as minimal precipitation chances are seen especially underneath the ridge. Elevated fire weather conditions could potentially be a concern for the far western portions of the CWA on Thursday and Friday with forecasted minimum RH values near or just below 20%. Near critical fire weather conditions are possible on Saturday and Sunday for the western half of the CWA as forecasted minimum RH values look to be as low as 13-14% in this area. The limiting factor currently for fire weather is found in the maximum wind gusts as they look to come close, but not not quite meet fire weather criteria at a little above 20 mph each day. This situation will be monitored in case these conditions change. The Tri-State area expects daytime highs on Thursday and Friday in the upper 80s to lower 90s range followed by highs on Saturday in the upper 80s to middle 90s. Sunday's daytime highs look to be in the lower to middle 90s. The Tri-State area sees overnight lows on Wednesday between the lower 50s and lower 60s with the remainder of the long term period seeing overnight lows in the middle 50s to middle 60s range. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 526 PM MDT Sun Sep 12 2021 VFR conditions are expected at GLD through the 00Z TAF period with thunderstorms with strong outflow winds approaching the site by 01Z and moving across the site between 01-03Z. Storms will clear out of the vicinity by 04Z. Light southeast winds will follow overnight then transition to the southwest after 14Z. MCK will have VFR conditions through much of the evening and overnight hours with a potential for MVFR conditions between 09-15Z due to lower ceilings. Models are hinting at possible IFR conditions as lower ceilings develop, but confidence is not quite high enough to go IFR at this point. Easterly to northeasterly winds overnight will turn to the southwest around 15Z, and then more northwesterly after 18Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...076 AVIATION...LOCKHART
Hazardous weather outlook, Sep 12, 3:00 PM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 300 PM MDT Sun Sep 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 300 PM MDT Sun Sep 12 2021 /400 PM CDT Sun Sep 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are Marginal and Slight risk areas for potential severe thunderstorms from 5 PM MDT (6 PM CDT) to 10 PM MDT (11 PM CDT). The area of focus will be mainly along and west of Highway 83. The primary hazards are wind gusts up to 70 mph and hail up to one inch in diameter. The strong wind gusts may produce some blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Marginal risk for severe thunderstorms Monday afternoon and evening for areas mainly along and north of Interstate 70 and west of Highway 83. Elevated fire weather conditions are possible Thursday afternoon across far eastern Colorado. Elevated fire weather conditions are possible Friday, Saturday and Sunday afternoons along and west of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 5 PM MDT (6 PM CDT) to 10 PM MDT (11 PM CDT) for those along and west of Highway 83.
In the hours before
Special weather statement, Sep 12, 4:35 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
435 PM MDT Sun Sep 12 2021
COZ091-122300-
Kit Carson County CO-
435 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Arriba, or 12 miles northwest of Flagler, moving east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 391 and
410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3957 10315 3957 10280 3921 10277 3922 10315
TIME...MOT...LOC 2234Z 276DEG 29KT 3943 10323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TTSpecial weather statement, Sep 12, 4:59 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Sun Sep 12 2021
COZ091-122330-
Kit Carson County CO-
459 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Flagler, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail. The strongest
winds may occur ahead of any rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 392 and
416.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3957 10267 3921 10266 3922 10313 3957 10314
TIME...MOT...LOC 2258Z 271DEG 28KT 3939 10301
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TTLocal storm report, Sep 12, 5:04 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 17 N FLAGLER 39.53N 103.02W
09/12/2021 M59 MPH KIT CARSON CO MESONET
MESONET STATION.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:32 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson, Yuma | 28 min |
| Sep 11, 10:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Sep 12, 4:35 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Sep 12, 4:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Sep 12, 5:06 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
| Sep 12, 5:44 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.